The danger of mixing herbal supplements, including common ones like gingko biloba, ginseng and green tea, with prescription drugs was underscored in a study published last week in the British Journal of Clinical Pharmacology.
After an extensive review of medical literature from around the world, the study’s authors found dozens of cases in which herbal supplements appeared to have altered a conventional medication’s effectiveness or created harmful side effects.
Of the harmful herb-drug interactions cited in the study, most occurred in patients diagnosed with cardiovascular disease (31 percent) or cancer (22 percent) or who had undergone a kidney transplant (16 percent), but cases involving patients being treated for epilepsy, depression, anxiety disorders and schizophrenia were also identified.
In one case, a man died after having a seizure while swimming. An autopsy showed that the anticonvulsant drugs he was taking were at a decreased level in his blood — likely because the ginkgo biloba supplements he was also taking had interfered with the drugs’ metabolism.
These findings are troubling, given that more than half of American adults say they take dietary and herbal supplements, and one in four report taking supplements and prescription drugs at the same time.
When prescribed a medication, however, very few people tell their doctors about the supplements they’re taking — even when asked.
A search for cases
For the study, a team of researchers at the South African Medical Research Council and Stellenbosch University in South Africa conducted a systematic review of clinical trials, observational studies and case reports published from January 2001 through August 2017 in which herb-drug interactions were described.
They found 49 case reports of such interactions and 15 additional cases in two observational studies (one from Israel, the other from Korea). The interactions led to a variety of medical problems, including liver and kidney damage, seizures, bleeding, nausea, vomiting, diarrhea, muscle pain and psychological problems.
This is a relatively small number of cases. But as the study’s authors note, they likely represent only a fraction of the harmful herb-drug interactions that occur worldwide. That’s because herb-drug interactions often go unnoticed and are not usually part of drug-interaction studies.
A variety of herbs
Using two scoring systems, the South African researchers determined the probability that the adverse drug interaction described in each case was caused by the herb. They concluded that the herbal preparations had likely played a role in almost 60 percent of the cases.
The herbal preparations involved in the interactions included gingko biloba, ginseng green tea, St. John’s wort, sage, flaxseed, cranberry, goji juice, chamomile, chokeberry juice, echinacea and turmeric. Many of the people in the case reports, however, took a variety of herbal supplements, so it was not always possible to know precisely which herb interfered with the prescribed medication.
The conventional medicines that these herbs interfered with included the blood-thinning drug warfarin, cholesterol-lowering statins, anti-cancer drugs, antidepressants, immunosuppressant drugs (used to make the body less likely to reject a transplanted kidney, heart or other organ) and antiretroviral drugs (used for the treatment of HIV).
The study found, for example, cases in which heart-disease patients taking warfarin experienced “clinically significant interactions” after taking herbal preparations containing sage, flaxseed, St. John’s wort, cranberry, goji juice and chamomile. The herbs appeared to reduce the anticoagulation abilities of the drug.
The study also found cases in which ginseng, echinacea and chokeberry juice lowered the effectiveness of chemotherapy drugs among cancer patients, as well as other cases in which taking ginseng or gingko biloba reduced the impact of antiretroviral drugs in patients being treated for HIV.
In yet another case, a woman in her 50s who was taking an antidepressant medication experienced a worsening of her condition after she began taking celery root to help with menopausal hot flashes.
Limitations and implications
Case studies and observational studies can’t prove that herbal supplements are dangerous when combined with prescription medications.
Still, evidence from lab and animal studies support the potential of herbal preparations to affect how prescription drugs act on the body.
The authors of the current study urge both patients and doctors to become better aware of the dangers of mixing herbal supplements with prescribed medications. Be sure to tell your physician about any herbal preparations you are using.
And, yes, potentially dangerous interactions can also occur when patients take two or more prescription drugs. Ask your doctor about those as well.
FMI: You can read the study online in the British Journal of Clinical Pharmacology.